Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 45, NWS Twin Cities, MN

June 17, 2024Martin County, Watonwan County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 17, 2024, 3:18 AM CDT for Martin County, Watonwan County, Minnesota. It was in force for 57 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2024, 3:18 AM CDT (08:18 UTC)
Expired
Jun 17, 2024, 4:15 AM CDT
In force
57 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Martin County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 141 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 3:36 AM CDTTSTM WND GST 637 Wnw Trimont, MN
Jun 17, 3:55 AM CDTTSTM WND GST 621 N Welcome, MNMesonet station MN148 I-90 - Welcome - Mp 93.7.
Jun 17, 4:01 AM CDTTSTM WND DMG4 S Fairmont, MNLarge tree down. Time estimated via radar & report.
Jun 17, 4:03 AM CDTTSTM WND GST 673 Ese Fairmont, MNAWOS station KFRM Fairmont AP.
Jun 17, 4:15 AM CDTTSTM WND GST 621 N Welcome, MNMesonet station MN148 I-90 - Welcome - Mp 93.7.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 3:09 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2727 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1228 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
1.4
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted.

010 
WUUS53 KMPX 170818
SVRMPX
MNC091-165-170915-
/O.NEW.KMPX.SV.W.0045.240617T0818Z-240617T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
318 AM CDT Mon Jun 17 2024

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Martin County in south central Minnesota...
  Watonwan County in south central Minnesota...

* Until 415 AM CDT.

* At 318 AM CDT, severe thunderstorms were located along a line
  extending from near Mountain Lake to 5 miles east of Jackson In
  Jackson County to Superior, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Sherburn and Trimont around 325 AM CDT.
  Welcome and Butterfield around 330 AM CDT.
  Ceylon and Okamanpedan Lake around 335 AM CDT.
  Fairmont and St. James around 340 AM CDT.
  Iowa Lake around 345 AM CDT.
  Truman and Lewisville around 350 AM CDT.

Other locations impacted by these severe thunderstorms include
Fairmont Airport, Dunnell, Northrop, Ormsby, St James Airport,
Granada, Echols, East Chain, Grogan, and Imogene.

This includes Interstate 90 between mile markers 82 and 112.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9485 4406 9486 4411 9437 4385 9436
      4385 9426 4384 9425 4350 9425
TIME...MOT...LOC 0818Z 267DEG 35KT 4391 9498 4363 9488 4344 9494 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
4 follow-up statements
014 
WWUS53 KMPX 170839
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
339 AM CDT Mon Jun 17 2024

MNC091-165-170915-
/O.CON.KMPX.SV.W.0045.000000T0000Z-240617T0915Z/
Martin MN-Watonwan MN-
339 AM CDT Mon Jun 17 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR MARTIN AND WATONWAN COUNTIES...

At 339 AM CDT, severe thunderstorms were located along a line
extending from 5 miles southeast of Butterfield to near Welcome to
near Okamanpedan Lake, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Fairmont, St. James, Iowa Lake, and Okamanpedan Lake around 345 AM 
  CDT.
  Truman around 350 AM CDT.
  Lewisville around 355 AM CDT.

Other locations impacted by these severe thunderstorms include
Fairmont Airport, Dunnell, Northrop, Ormsby, St James Airport,
Granada, Echols, East Chain, Grogan, and Imogene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9485 4406 9486 4411 9437 4385 9436
      4385 9426 4384 9425 4350 9425
TIME...MOT...LOC 0839Z 267DEG 35KT 4392 9470 4364 9460 4345 9466 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
542 
WWUS53 KMPX 170901
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
401 AM CDT Mon Jun 17 2024

MNC091-165-170915-
/O.CON.KMPX.SV.W.0045.000000T0000Z-240617T0915Z/
Martin MN-Watonwan MN-
401 AM CDT Mon Jun 17 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR EASTERN MARTIN AND EASTERN WATONWAN COUNTIES...

At 401 AM CDT, severe thunderstorms were located along a line
extending from near Madelia to 7 miles northeast of Fairmont to near
Iowa Lake, moving east at 35 mph.

HAZARD...60 mph wind gusts. A 63 mph wind gust was measured near 
         Trimont at 336 AM.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of
eastern Martin and eastern Watonwan Counties, including the following
locations... Fairmont Airport, East Chain, Grogan, Imogene, Wilbert,
Northrop, St James Airport, Granada, and South Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4351 9462 4406 9458 4411 9437 4385 9436
      4385 9426 4384 9425 4350 9425
TIME...MOT...LOC 0901Z 256DEG 31KT 4401 9439 4371 9438 4353 9440 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Borghoff
699 
WWUS53 KMPX 170907 CCA
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
407 AM CDT Mon Jun 17 2024

MNC091-165-170915-
/O.COR.KMPX.SV.W.0045.000000T0000Z-240617T0915Z/
Martin MN-Watonwan MN-
407 AM CDT Mon Jun 17 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR EASTERN MARTIN AND EASTERN WATONWAN COUNTIES...

At 406 AM CDT, severe thunderstorms were located along a line
extending from near Madelia to 8 miles northeast of Fairmont to 5
miles northeast of Iowa Lake, moving east at 35 mph.

HAZARD...70 mph wind gusts. A 67 mph wind gust was measured at 
         Fairmont airport.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

These severe storms will be near...
  Madelia around 410 AM CDT.

Other locations impacted by these severe thunderstorms include
Fairmont Airport, East Chain, Grogan, Imogene, Wilbert, Northrop, St
James Airport, Granada, and South Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4351 9462 4406 9458 4411 9437 4385 9436
      4385 9426 4384 9425 4350 9425
TIME...MOT...LOC 0901Z 256DEG 31KT 4401 9439 4371 9438 4353 9440 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

Borghoff
177 
WWUS53 KMPX 170915
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
415 AM CDT Mon Jun 17 2024

MNC091-165-170924-
/O.EXP.KMPX.SV.W.0045.000000T0000Z-240617T0915Z/
Martin MN-Watonwan MN-
415 AM CDT Mon Jun 17 2024

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARTIN AND EASTERN
WATONWAN COUNTIES WILL EXPIRE AT 415 AM CDT...

The damaging winds which prompted the warning have moved out of the 
area. Therefore, the warning will be allowed to expire.  However, 
gusty winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central Minnesota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.

&&

LAT...LON 4351 9462 4406 9458 4411 9437 4385 9436
      4385 9426 4384 9425 4350 9425
TIME...MOT...LOC 0914Z 256DEG 31KT 4403 9426 4373 9425 4355 9427 

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 12:38 AM CDT, 2 hours 40 minutes earlier. Its key messages:

  • Showers and thunderstorms overnight, with elevated storms posing a risk for severe hail (1" or more).
  • Scattered showers & storms over the next few days with an increased risk of flooding due to training storms. Exact amounts will vary based on orientation of training thunderstorms.
Area forecast discussion, Jun 17, 12:38 AM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1238 AM CDT Mon Jun 17 2024

.KEY MESSAGES...

- Showers and thunderstorms overnight, with elevated storms
  posing a risk for severe hail (1" or more).

- Scattered showers & storms over the next few days with an
  increased risk of flooding due to training storms. Exact
  amounts will vary based on orientation of training
  thunderstorms.

&&

.UPDATE...
Issued at 811 PM CDT Sun Jun 16 2024

Collaborated with neighboring offices and WPC to issue a Flood
Watch across the majority of central Minnesota along with St.
Croix, Polk, and Barron counties in western Wisconsin. This
Watch coincides with a rare Moderate Excessive Rainfall Outlook,
which indicates a rich environment for potential flash flooding
tomorrow.

At this hour the atmosphere largely remains capped, as sampled
by the 00z MPX RAOB, though there is plenty of CAPE stored
aloft. Some of the hi-res models solutions have suggest isolated
convection east of a boundary that is currently located across
eastern Minnesota. The progression of the boundary will be a
focus point over the next few hours for a few isolated to
scattered storms, mainly across western Wisconsin.

Widespread convection is then forecast to move into
southwestern Minnesota overnight, with the heaviest rain
expected across southern Minnesota. A Slight Risk for severe
weather remains in place across much of the region, as a few
instances of large hail or damaging wind gusts may accompany the
heavy rain. Any storms that "train" over one location will pose
a localized flood threat. As discussed below, the evolution of
additional convection tomorrow remains somewhat uncertain, given
that the heaviest rain will be tied to the northward advance of
a warm front. Given the notable influx in moisture, the setup
bears watching for constant regeneration/training of storms.

&&

.DISCUSSION...
Issued at 315 PM CDT Sun Jun 16 2024

Temperatures have struggled to realize the 90s so far this afternoon
due to persistent cloud cover leftover from morning showers and
storms, followed by enough strengthening of the upper level wave to
continue to produce scattered to broken ceilings of cumulus through
the afternoon. The warmest heat index as of 230pm sits in the low
90s in northern Scott County, so while the 95 threshold for the
Advisory may verify briefly, we did not end up with the heat that
was expected yesterday at this time. Despite this, the air outside
is still quite humid and is not likely to change so plan accordingly
if doing anything outdoors for the rest of the day. As we move
through the overnight hours, another round of showers and
thunderstorms is expected to develop as low to mid level warm air &
moisture advection continues with an upper level wave producing a 1-
2 PVU PV anomaly shortwave as an upper level jet sits north of the
MPX coverage area. The main player overnight will remain the low
level jet with efficient moisture transport, with another round of
late night thunder to contend with. Low level lapse rates are quite
poor, however mid to upper level lapse rates are good enough such
that a few storms could be capable of producing severe hail
overnight. There is a degree of low level helicity such that some
spinning lower level storms are also possible, however with the poor
lapse rates and large moisture content, the tornado chances remain
non-zero but also quite low. What is likely is another round of
soaking rainfall equaling an additional inch or two across much of
the area, with some isolated higher amounts depending on where the
thunderstorms set up. Coupled with last night's rainfall, we are
quickly saturating our soils and swelling area water features such
that flooding begins to become a larger concern this week.

Tomorrow has quite a bit of uncertainty regarding what will happen
especially for the second half of the day as it depends a
considerable amount on how quickly the morning showers and storms
push across the region. CAM guidance including the SPC HREF
diminishes shower activity between roughly 13-15z, but keeps lighter
showers and storms around throughout much of the day as CAMS
continue to differ on placement and timing of further showers and
storms. Should we trend towards the first line of showers exiting
later by around 15z, it becomes less likely that we maintain an
environment for stronger storms by the afternoon. However, most
guidance continues to intensify the already blistering low level
jet, with GFS/CFS deterministic solutions favoring a significant
continued influx of low to mid level moisture and forcing. This jet
will remain the focal point for additional showers and storms with
the environment remaining static through much of Tuesday before the
jet finally pushes over the Great Lakes by Wednesday morning.
Although there are significant hydrologic concerns due to the
anomalous PWAT values and multiple rounds of showers/storms, the
positioning of the features has shifted enough over the last 12-24
hours within most of the guidance such that confidence in a specific
area seeing enough to cause widespread flooding issues is low at
this time. The main takeaway should be additional showers and storms
are likely over the coming days, but unless we see multiple rounds
training over a specific location, the flash flooding/areal flooding
concerns are uncertain at best. River flooding is a different story,
with enough rain falling over a large enough portion of the CWA that
rises in area rivers will likely result in several new or upgraded
river flood warnings over the coming days.

A pattern shift mid-week with brief surface high pressure on the
heels of the departing jet will give us a break from significant
rainfall on Wednesday alongside a couple days of cooler
temperatures, however deterministic guidance once again points to a
strengthening low level jet amidst zonal to southwest flow aloft,
once again favoring multiple rounds of scattered showers,
thunderstorms, and areas of rainfall. Uncertainty will remain high
given the scope of the short-term forecast and how that will end up
modifying the overall environment later in the week.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1224 AM CDT Mon Jun 17 2024

The forecast remains on track as we await the arrival and
persistence of widespread showers and storms today. A line of
convection north of the frontal boundary is currently moving
northeastward from southeastern SD, which is expected to fill
in within the next few hours. Some of these initial storms could
produce hail or strong gusts at times, but the main concern is
heavy and prolonged periods of rainfall. These threats diminish
throughout the day, but light rain could linger for some
terminals in eastern Minnesota and western Wisconsin through
late evening. Winds will gradually kick more southerly
throughout the day as the front lifts north through the region.

KMSP...Theme remains the same with rain/thunderstorms arriving
around 09/10z depending on how quickly and how far south things
develop. After a few hours of storms, more showery-like
precipitation will follow. There is still uncertainty with how
long these will stick around. Depending on coverage, it could be
more like an on and off type of system which would last until
late this evening/night.

/OUTLOOK FOR KMSP/
TUE...VFR/MVFR, TSRA/SHRA likely, chc IFR. Wind S15-20G30-35kts.
WED...VFR/MVFR, chc -TSRA/-SHRA. Wind N 5-10kts.
THU...VFR/MVFR, chc -TSRA/-SHRA. Wind NE 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Flood Watch from this afternoon through late Tuesday night for
     Anoka-Benton-Carver-Chippewa-Chisago-Dakota-Douglas-
     Hennepin-Isanti-Kanabec-Kandiyohi-McLeod-Meeker-Mille
     Lacs-Morrison-Pope-Ramsey-Renville-Scott-Sherburne-Sibley-
     Stearns-Stevens-Swift-Todd-Washington-Wright.
WI...Flood Watch from this afternoon through late Tuesday night for
     Barron-Polk-St. Croix.

&&

UPDATE...Strus
DISCUSSION...TDH
AVIATION...BED
Hazardous weather outlook, Jun 16, 2:53 PM CDT, 12 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
253 PM CDT Sun Jun 16 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
172000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
253 PM CDT Sun Jun 16 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms are likely in the late evening and overnight. Some
may contain large hail and very heavy rainfall. Flash flooding is
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional rounds of thunderstorms are expected through much of
the week. Severe weather, heavy rainfall, and flash flooding are
possible with each of these rounds.

The risk for flooding along area rivers will increase through the
week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed at times late tonight
through Tuesday.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:58 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault62 min
Jun 17, 4:22 AM CDTSevere Thunderstorm WarningMPXMartin, Watonwan23 min
Jun 17, 4:51 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Freeborn, Waseca41 min
Jun 17, 6:50 AM CDTSevere Thunderstorm WarningMPXGoodhue40 min
Jun 17, 11:16 AM CDTRiver Flood WarningMPXCarver, Scott, Sibley28 days
Jun 17, 11:16 AM CDTRiver Flood WarningMPXLe Sueur, Scott, Sibley24 days
Jun 17, 11:16 AM CDTRiver Flood WarningMPXHennepin, Wright21 days
Jun 17, 11:16 AM CDTRiver Flood WarningMPXCarver, Dakota, Hennepin, Scott29 days
Jun 17, 2:53 PM CDTFlood WatchMPXGoodhue, Le Sueur, Rice13 hr
Jun 17, 3:22 PM CDTRiver Flood WarningMPXDakota, Rice44 hr
Jun 17, 3:22 PM CDTRiver Flood WarningMPXBrown14 days
Jun 17, 3:22 PM CDTRiver Flood WarningMPXBrown14 days
Jun 17, 5:29 PM CDTSpecial Weather StatementMPXFreeborn46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.